Minnesota, 2012

Hail and Damaging Winds in Minnesota, July 22, 2012

July 22, 2012 · NWS DLH · 3 events in 1 county or zone

A warm front across central Minnesota extended back to a wave on the ND/SD border early on the 22nd. Thunderstorms, a few severe, erupted as both the wave and the front moved through northeast Minnesota during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front across central Minnesota extended back to a wave on the ND/SD border early on the 22nd. Thunderstorms, a few severe, erupted as both the wave and the front moved through northeast Minnesota during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 2:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 2:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

LOW PRESSURE OVER SOUTHWESTERN ONTARIO AND A TRAILING COLD FRONT
RUNNING THROUGH NORTHWESTERN MINNESOTA WILL BE THE MAIN FOCUS FOR
THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT. MLCAPE VALUES OF OVER 3000 J/KG WITH 40 KNOTS OF
BULK SHEAR WILL LEAD TO THE POSSIBILITY OF A FEW SEVERE
THUNDERSTORMS. IN ADDITION TO A SEVERE THUNDERSTORM WATCH ISSUED
FOR THE NORTHWESTERN PORTION OF THE FORECAST AREA...SPC HAS THE NORTHERN
TWO THIRDS OF OUR FORECAST AREA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH
WINDS. THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE FORECAST
AREA BY MIDNIGHT AS HIGH PRESSURE WILL BEGIN TO BUILD IN FROM
SOUTHERN SASKATCHEWAN BEHIND THE COLD FRONT. THE HIGH WILL MOVE
OVER SOUTHERN MANITOBA AND NORTHERN NORTH DAKOTA DURING THE DAY ON
MONDAY ALLOWING FOR DRY AND MILD WEATHER CONDITIONS FOR THE
NORTHLAND. HIGHS ON MONDAY WILL RANGE FROM THE LOWER 80S NORTH TO
THE UPPER 80S SOUTH. A WAVE OF LOW PRESSURE OVER THE CENTRAL
PLAINS WILL RIDE ALONG A STATIONARY FRONT OVER SOUTHERN MINNESOTA
ON MONDAY NIGHT THAT BRING A SLIGHT CHANCE OF A SHOWER AND
THUNDERSTORM TO THE SOUTHERN PART OF THE ST. CROIX RIVER VALLEY.

.LONG TERM...TUESDAY THROUGH SUNDAY.
A MORE UNSETTLED PATTERN IS EXPECTED FOR THE EXTENDED FORECAST
PERIOD AS THE FLOW ALOFT BECOMES MORE PROGRESSIVE...BRINGING A
SERIES OF SHORTWAVES ACROSS THE UPPER MIDWEST TUESDAY THROUGH
THURSDAY. HIGH PRESSURE WITH DRIER CONDITIONS WILL RETURN TO THE
NORTHLAND FOR FRIDAY AND SATURDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
A COLD FRONT WILL TRACK EWD ACROSS THE NORTHLAND LATE THIS
AFTERNOON AND TONIGHT. THE FRONT CAUSE THE DEVELOPMENT OF SCTD
SHOWERS AND STORMS ACROSS PORTIONS OF OUR CWA THRU TONIGHT. THE
FRONT WILL MOVE OFF TO THE EAST BY MONDAY MORNING WITH HIGH
PRESSURE WITH VFR CONDITIONS BUILDING BACK OVER THE REGION. THERE
MAY BE AREAS OF FOG THAT DEVELOP LATE TONIGHT HOWEVER.

&&

.POINT TEMPS/POPS...
DLH  67  84  62  80 /  30   0   0  10
INL  63  82  55  83 /  30   0   0  10
BRD  69  87  64  84 /  20   0  10  10
HYR  68  87  60  86 /  10   0  10  10
ASX  68  85  62  81 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...KK
LONG TERM....BERDES
AVIATION...BERDES
Hazardous weather outlook, Jul 22, 2:23 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT SUN JUL 22 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
323 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH
CENTRAL AND NORTHEAST MINNESOTA LATE THIS AFTERNOON INTO THIS EVENING. A
FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-232030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
323 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WESTERN LAKE SUPERIOR
THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 22, 4:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
542 PM CDT SUN JUL 22 2012

MNZ010-222315-
KOOCHICHING-
542 PM CDT SUN JUL 22 2012

...STRONG THUNDERSTORM OVER WEST CENTRAL KOOCHICHING COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF BIG FALLS...MOVING EAST AT 30
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  GRAND FALLS AND BIG FALLS BY 555 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4835 9365 4812 9369 4814 9413 4832 9412

KK

The radar

The Duluth radar (KDLH), 124 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Louis

When
July 22, 5:05 PM CST
Where
St. Louis County, 3.11 mi NE of Bear River
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.810, -93.020

Hail was mostly nickel-sized. Gusty winds brought a few trees down.

Thunderstorm Wind, St. Louis

When
July 22, 5:10 PM CST
Where
St. Louis County, 5.7 mi SSW of Idington
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.650, -92.700

A down burst occurred, with trees blown down in an area around Sand Lake. The damage was along county roads 65, 106, 461 and 668.

Thunderstorm Wind, St. Louis

When
July 22, 6:30 PM CST
Where
St. Louis County, 2 mi ESE of Markham
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.290, -92.190

Trees, some 2 1/2 feet in diameter, were blown down along a quarter-mile long swath.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400976, 400978, 400977.